Texas, 2010

Wildfire in Texas, July 4, 2010

July 4, 2010 · NWS CRP · 2 events in 2 counties and zones

Fireworks are blamed for sparking a massive brush fire out on Padre Island on July 4th, just south of Bob Hall Pier, along the Kleberg and Nueces county lines. The fire started just before 9 PM near Beach Marker 238.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Fireworks are blamed for sparking a massive brush fire out on Padre Island on July 4th, just south of Bob Hall Pier, along the Kleberg and Nueces county lines. The fire started just before 9 PM near Beach Marker 238. 2000 acres were burned and 5 fire departments battled and contained it through the morning of the 5th. No injuries were reported and no structures destroyed, although a horse stable was threatened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 4, 5:47 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 4, 5:47 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
647 PM CDT SUN JUL 4 2010

.DISCUSSION...SEE 00Z AVIATION DISCUSSION.

&&

.AVIATION...EXCEPT AT KCRP...HAVE FORECAST MVFR CIGS FOR AT LEAST
A PERIOD AND/OR TEMPO OF TIME OVER THE TERMINALS (KCRP SHOULD BE
VFR). THIS IS BASED ON 24 HOUR PERSISTENCE AND IN PART GUIDANCE.
EXPECTING MVFR CONDITIONS FOR A SHORT TIME AT KVCT BEFORE
06Z...AFTER 06Z AT KLRD AND AROUND 06Z AT KALI. LIGHT FOG HAS BEEN
PERSISTENT AT KALI SO WILL CONTINUE TO FORECAST MVFR BR BEFORE
SUNRISE THERE. AFTER 14Z...CIGS SHOULD MAINLY BE VFR (COULD SEE
SOME TEMPO BKN025-BKN030) WITH GENERALLY SSE OR SE WINDS AT THE
TERMINALS WITH SUSTAINED WINDS GENERALLY AOB 15 KNOTS BUT SOME
WIND GUSTS. CONCERNING RAIN/THUNDER AT THE TERMINALS...ONLY HAVE
VCSH AT KLRD AS EXPECT CONVECTION TO WEAKEN TO SHOWERS...BUT WILL
HAVE TO MONITOR.

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT SUN JUL 4 2010/

SHORT TERM...MUCH DRIER MID LEVEL AIR HAS FILTERED IN TO THE
EASTERN HALF OF THE REGION FROM A RIDGE BUILDING INTO SOUTH TEXAS
FROM THE AND THERE ARE NO SHOWERS TO BE FOUND ACROSS SOUTH TEXAS.
THERE ARE THICK CUMULUS CLOUDS ACROSS THE WEST FROM THE REMNANTS
OF ALEX. A WEAK CAP EXISTS ACROSS THE AREA SINCE THE MID LEVELS
HAVE WARMED. THE REMNANTS OF ALEX REMAIN OVER NORTH CENTRAL MEXICO
AND ARE BEING DRAWN UP INTO WEST TEXAS BY A TROUGH. THE CANADIAN
IS THE MOST BULLISH BRINGING THIS PRECIP INTO THE WESTERN AREAS
OVERNIGHT. THE ECMWF AND GFS ALSO SHOW THE REMNANTS OF ALEX SLOWLY
SHIFTING EAST OVERNIGHT AND MAKING IT INTO THE WESTERN COUNTIES.
BUMPED UP POPS TO 40S ACROSS THE WEST AND TOOK OUT POPS ACROSS THE
EAST. THERE MAY BE A STREAMER SHOWER IN THE MORNING WITH DECENT
LOW LEVEL MOISTURE...BUT NOT REALLY ENOUGH TO WARRANT 20 POPS.
GOES SOUNDER IMAGERY SHOWS EVEN DRIER AIR IN THE GULF OF MEXICO
AND THIS IS FORECAST TO MOVE INTO SOUTH TEXAS ON MONDAY. MODELS
SHOW PWATS DROPPING DOWN TO AROUND 1.7 INCHES...BUT STILL SHOW 2
TO 2.3 INCH PWATS ACROSS THE RIO GRANDE PLAINS. TOOK OUT POPS
ACROSS THE EASTERN HALF OF THE CWA AND LEFT 20S IN FOR THE WEST.
PWATS DROP EVEN FURTHER MONDAY NIGHT. THE NAM IS DRIER THAN THE
GFS...SHOWING 1.2-1.5 INCHES ACROSS THE ENTIRE AREA. THE GFS STILL
HAS HIGHER MOISTURE ACROSS THE BRUSH COUNTRY AND RIO GRANDE PLAINS
DUE TO IT LINGER MOISTURE FROM THE LEFTOVERS OF ALEX. FOR
NOW...LEFT THE 20 POPS IN FOR THE EVENING AND THEN EVERYTHING
SHOULD BE DRY OVERNIGHT. OVERNIGHT LOWS WILL STAY IN THE MID 70S
TO AROUND 80 AND HIGHS WILL BE MOSTLY IN THE LOWER 90S.

LONG TERM (TUESDAY THROUGH SUNDAY)...MAINLY DRY AND VERY WARM
WEATHER WILL CONTINUE ON TUESDAY WITH RATHER LIGHT WINDS.
SOME CONVECTION FROM MEXICO MAY CLIP THE RIO GRANDE VALLEY BUT WIND
FLOW ALOFT IS VERY LIGHT. HOWEVER SOUTHEAST FLOW IS FORECAST TO
DEEPEN ON TUESDAY. THIS WILL SET THE STAGE FOR A LARGE TROPICAL
DISTURBANCE NOW SOUTHEAST OF THE YUCATAN PENINSULA. GENERALLY MODELS
FOR THE PAST 2 DAYS HAVE BROUGHT A LARGE SWATH OF TROPICAL MOISTURE
TO OUR REGION STARTING WEDNESDAY. THERE IS MUCH UNCERTAINTY OF THE
STRENGTH OR DEVELOPMENT OF THE EASTERLY WAVE BUT INCREASING
CONFIDENCE OF A WET WEATHER PATTERN WEDNESDAY THROUGH FRIDAY
FOLLOWED BY GRADUAL DRYING. HAVE INCREASED WEATHER CHANCES DURING
THIS PERIOD WITH SLIGHTLY COOLER TEMPERATURES. 12Z ECMWF AND GFS
GENERALLY SUPPORT HEAVY RAINFALL POTENTIAL. THIS COULD BE SUPPRESSED
FURTHER SOUTH IF THE UPPER RIDGE THAT IS PROGGED ENDS UP BEING TOO
STRONG AND OTHER SOLUTIONS TAKE PART OF THE DEEP MOISTURE INTO THE
NORTHERN GULF INSTEAD OF SOUTH TEXAS.

MARINE...SCEC CONDITIONS WITH SE WINDS OF 15-20 KNOTS WILL CONTINUE
THROUGH TONIGHT FOR THE SOUTHERN BAYS AND COASTAL WATERS. HIGH
PRESSURE WILL BUILD INTO THE WESTERN GULF ON MONDAY AND WINDS WILL
DIMINISH TO 10-15 KNOTS. E/SE WINDS WILL DIMINISH TO AROUND 10 KNOTS
BY TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    79  91  79  91  76  /  10  10  10  20  20
VICTORIA          76  93  77  93  75  /  10  10  10  20  20
LAREDO            80  96  79  97  78  /  40  20  20  20  20
ALICE             77  93  77  92  74  /  10  10  10  20  20
ROCKPORT          82  90  82  90  80  /  10  10  10  20  20
COTULLA           77  93  76  94  74  /  40  20  20  20  20
KINGSVILLE        80  95  81  95  76  /  10  10  10  20  20
NAVY CORPUS       83  89  82  89  80  /  10  10  10  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

GW/86...AVIATION/MESO
TM/95...SYNOPTIC/GRIDS
Hazardous weather outlook, Jul 4, 2:08 PM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
308 PM CDT SUN JUL 4 2010

GMZ230-235-250-255-270-275-TXZ229>234-239>247-052015-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
308 PM CDT SUN JUL 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TROPICAL MOISTURE IS FORECAST TO SPREAD OVER EAST TEXAS
STARTING ON WEDNESDAY. THIS WILL BRING THE POTENTIAL FOR HEAVY
RAINFALL BETWEEN WEDNESDAY AND FRIDAY TO SOUTH TEXAS. BECAUSE OF
SATURATED SOILS THIS WOULD ELEVATE THE FLOOD POTENTIAL IF HEAVY
RAINS OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Kleberg

When
July 4, 7:30 PM CST to 11:59 PM CST
Where
Kleberg forecast zone
Reported by
Newspaper
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Wildfire, Nueces

When
July 4, 7:30 PM CST to 11:59 PM CST
Where
Nueces forecast zone
Reported by
Newspaper
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254555, 254556.